Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 260, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 4:57 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 4:57 AM CDT (09:57 UTC)
- Expired
- Sep 10, 2015, 5:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:00 AM CDT | TSTM WND DMG | 3 Sw Basehor, KS | REPORT OF 20 INCH DIAMETER TREE LIMBS AS WELL AS ONE TREE COMPLETELY BROUGHT DOWN NEAR 166TH STREET AND EVANS ROAD SOUTH OF BASEHOR. |
| Sep 10, 5:05 AM CDT | TSTM WND DMG | 4 W Basehor, KS | NUMEROUS LIMBS UP TO 6 INCHES IN DIAMETER REPORTED DOWN BY EM ABOUT 4 MILES WEST OF BASEHOR |
| Sep 10, 5:18 AM CDT | TSTM WND GST 60 | Olathe, KS | 52 KNOT WIND GUST REPORTED AT IXD |
| Sep 10, 5:20 AM CDT | TSTM WND DMG | 4 Se Bonner Springs, KS | DELAYED REPORT...2 FT DIAMETER TREE DOWN |
| Sep 10, 5:30 AM CDT | TSTM WND DMG | 2 Sw Merriam, KS | 16 INCH DIAMETER TREE SNAPPED IN HALF NEAR 72ND STREET AND QUIVIRA ROAD IN SHAWNEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS53 KEAX 100957
SVREAX
KSC091-103-209-101030-
/O.NEW.KEAX.SV.W.0260.150910T0957Z-150910T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 AM CDT
* AT 456 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINWOOD...OR
NEAR TONGANOXIE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...MERRIAM...BONNER
SPRINGS...DE SOTO...PARKVILLE...TONGANOXIE...BASEHOR...
EDWARDSVILLE...RIVERSIDE...LAKE QUIVIRA...KANSAS CITY...LINWOOD...
RENO...POMEROY...MUNCIE...MAYWOOD AND HOLLIDAY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 215 AND 226...AND
BETWEEN MILE MARKERS 228 AND 230.
INTERSTATE 635 BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 19...AND BETWEEN MILE
MARKERS 82 AND 83.
KANSAS TURNPIKE BETWEEN MILE MARKERS 210 AND 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3918 9508 3919 9477 3917 9474 3919 9468
3918 9466 3916 9466 3915 9464 3882 9476
3895 9506 3899 9507 3898 9509 3896 9508
3898 9514
TIME...MOT...LOC 0956Z 286DEG 33KT 3907 9501
HAIL...<.75IN
WIND...60MPH
$$
LG2 follow-up statements
799
WWUS53 KEAX 101017
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT THU SEP 10 2015
KSC091-103-209-101030-
/O.CON.KEAX.SV.W.0260.000000T0000Z-150910T1030Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-
517 AM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTH CENTRAL LEAVENWORTH...CENTRAL WYANDOTTE AND NORTHERN
JOHNSON COUNTIES...
AT 516 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
QUIVIRA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...MERRIAM...BONNER
SPRINGS...DE SOTO...EDWARDSVILLE...LAKE QUIVIRA...KANSAS CITY...
CLEARVIEW CITY...MUNCIE...MAYWOOD...HOLLIDAY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 215 AND 226...AND
BETWEEN MILE MARKERS 228 AND 230.
INTERSTATE 635 BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 14...AND BETWEEN MILE
MARKERS 82 AND 83.
KANSAS TURNPIKE BETWEEN MILE MARKERS 223 AND 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3913 9488 3914 9474 3915 9464 3882 9476
3894 9503
TIME...MOT...LOC 1016Z 286DEG 33KT 3902 9477
HAIL...0.75IN
WIND...60MPH
$$
LG051
WWUS53 KEAX 101030
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT THU SEP 10 2015
KSC091-103-209-101038-
/O.EXP.KEAX.SV.W.0260.000000T0000Z-150910T1030Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-
530 AM CDT THU SEP 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEAVENWORTH...
CENTRAL WYANDOTTE AND NORTHERN JOHNSON COUNTIES WILL EXPIRE AT 530 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
JOHNSON AND WYANDOTTE COUNTIES UNTIL 545 AM CDT.
LAT...LON 3913 9488 3914 9474 3915 9464 3882 9476
3894 9503
TIME...MOT...LOC 1026Z 286DEG 33KT 3902 9477
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:22 AM CDT, 35 minutes earlier.
Area forecast discussion, Sep 10, 4:22 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 422 AM CDT THU SEP 10 2015 .DISCUSSION... Issued at 421 AM CDT THU SEP 10 2015 Today - Tonight... In the very short term the remnants of a long-lived mini-complex of thunderstorms looks like it will have enough legs to push into the far western CWA before dissipating after sunrise. Feature is being powered by a shortwave trough tracking east through the base of a broad upper level trough covering the north central states down into the Mid MO Valley. Moist isentropic ascent on the 305K and 310K surfaces feeding/lifting marginal instability into this complex will maintain activity for several more hours. Remainder of the day will be spent waiting for the development of strong/severe convection over KS/MO. A moderately strong cold front will drop southward from SD/MN and encounter a moderately unstable airmass residing over KS and MO where operational models show MLCAPES in excess of 2000J/kg this afternoon. Favorable 0-6km shear of 40kts will provide a favorable environment for rotating supercells which will support the production of large hail for the first few hours before the convection evolves into short line segments and mini-bows which will then favor damaging winds. Agree with the area depicted by the latest SPC Day 1 outlook which places a slight risk of severe storms over west central MO and adjacent east central KS. One caveat is if any residual boundaries will linger from this mornings storms which would certainly muddy up the waters. With very good agreement between models on timing and location have sufficient confidence to increase PoPs over the western CWA for late afternoon into the evening hours. And with precipitable water values increasing to near 2 inches and favorable timing of convection heavy rains are likely. With steering flow in excess of 30kts believe storm motion will be fast enough that cells won't reside long enough to warrant a flash flood watch. Model trend is a bit faster so have ended rains a bit faster tonight. Friday - Tuesday... A dry and very pleasant period with much below average temperatures starting off and then then a gradual warm-up back to normal. The upper trough is expected to sharpen early in the period allowing a surge of very cool and dry air to overspread the region and resulting in fall-like temperatures. Will see morning lows dip into the 40s Saturday and Sunday with afternoon highs in the upper 60s- lower 70s through Sunday. Warm air advection commences for the start of next week as the upper trough pushes eastward allowing heights to rise and warmer air parked over the Southern Rockies advects northeastward. Wednesday... The ECMWF and GFS are similar in lowering heights east of the Rockies in advance of a sharp shortwave trough ejecting northeast through the Rockies. Rain chances likely to increase but questions revolve around the placement of the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1159 PM CDT WED SEP 9 2015 VFR conds will prevail thru tomorrow afternoon with mid-lvl clouds expected through late morning. By late morning sct cu around 4kft will be thr rule. Winds will be light and vrb overnight before picking up out of the SW around 5kts during the morning hours. A cold front will approach the terminals this evening with thunderstorms developing around the terminals around 21Z-23Z. Storms will contain heavy rain which will reduce vsbys to 3-5SM. Storms will cont thru the remainder of the TAF period at all but STJ when -tsra should come to an end around 03Z. Winds will shift to the north btn 5-10kts behind the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...73
Hazardous weather outlook, Sep 9, 4:13 PM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 413 PM CDT WED SEP 9 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-102115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 413 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE BIGGEST THREAT...HOWEVER ISOLATED STRONG WIND GUSTS CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN MAY LEAD TO LOCALIZED FLASH FLOODING AS STORMS CONTINUE THROUGH THE OVERNIGHT HOURS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 10, 4:29 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT THU SEP 10 2015
KSZ103-105-101015-
JOHNSON KS-LEAVENWORTH KS-
429 AM CDT THU SEP 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 515 AM CDT...
AT 428 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSKALOOSA...MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...LANSING...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...LINWOOD...RENO...FAIRMOUNT...CLEARVIEW CITY AND JARBALO.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 3931 9517 3922 9486 3920 9487 3920 9490
3882 9492 3886 9506 3898 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519
TIME...MOT...LOC 0928Z 291DEG 34KT 3916 9533
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:29 AM CDT | Special Weather Statement | EAX | Leavenworth | 46 min |
| Sep 10, 5:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 30 min |
| Sep 10, 5:28 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 32 min |
| Sep 10, 5:42 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.